Alert archive / Iowa / River Flood Warnings in 2017
River Flood Warning 61, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at May 19, 2017, 8:50 PM CDT for Johnson County, Washington County, Iowa. It took effect at May 20, 2017, 2:12 AM CDT. It was in force for 62 hr.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 8:50 PM CDT (01:50 UTC)
- In effect from
- May 20, 2017, 2:12 AM CDT
- Expired
- May 22, 2017, 4:00 PM CDT
- In force
- 62 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Johnson County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point English River at Kalona (KALI4). The gauge peaked at 13.52 ft at May 20, 2017, 12:00 AM CDT.
- Action stage
- 13 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05455500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
382
WGUS43 KDVN 200150
FLWDVN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA/IL
850 PM CDT Fri May 19 2017
.Flooding will occur along portions of the English River due to
recent heavy rainfall.
River forecasts include past precipitation and forecast rainfall for
the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC103-183-201350-
/O.NEW.KDVN.FL.W.0061.170520T0712Z-170522T2100Z/
/KALI4.1.ER.170520T0712Z.170520T1800Z.170521T0900Z.NO/
850 PM CDT Fri May 19 2017
...Flood Warning in effect until Sunday morning...
The National Weather Service in Quad Cities has issued a
* Flood Warning for
The English River at Kalona.
* Until Sunday morning.
* At 8:00 PM Friday the stage was 13.1 feet...and rising.
* Flood stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage late tonight...and continue
rising to 14.5 feet Saturday. Fall below flood stage Sunday
morning.
* Impact...At 14.0 feet...Agricultural land along the river begins
to flood.
&&
LAT...LON 4151 9194 4152 9153 4146 9152 4144 9173
4148 9194
$$1 follow-up statement
061
WGUS83 KDVN 200915
FLSDVN
Flood Statement
National Weather Service Quad Cities IA/IL
415 AM CDT Sat May 20 2017
.The river has crested below flood stage and will continue to fall.
River forecasts include past precipitation and forecast rainfall for
the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC103-183-200945-
/O.CAN.KDVN.FL.W.0061.000000T0000Z-170522T2100Z/
/KALI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
415 AM CDT Sat May 20 2017
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The English River at Kalona.
* At 4:00 AM Saturday the stage was 13.2 feet...and falling.
* Flood stage is 14.0 feet.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Crested below flood stage at 13.5 feet. fall to 9.6 feet
Sunday morning.
&&
LAT...LON 4151 9194 4152 9153 4146 9152 4144 9173
4148 9194
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 19, 6:50 PM CDT, 2 hours earlier.
Area forecast discussion, May 19, 6:50 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Quad Cities IA IL 650 PM CDT Fri May 19 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 315 PM CDT Fri May 19 2017 A stationary frontal boundary extended east-west along Interstate 70 in MO. To the north of the front, temperatures were very cool due to a northeast wind off of Lake MI with readings in the mid 40s to mid 50s across the dvn cwa. To the south, temperatures were well in the 70s to lower 80s with dewpoints in the mid to upper 60s. Strong moisture transport/warm air advection was occurring in the central/southern Plains with the nose of this low level jet in western MO. Strong low level convergence was leading to a line of thunderstorms in northeast KS into western MO and then into northeast OK. These storms were moving to the northeast. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 315 PM CDT Fri May 19 2017 Forecast focus on more showers and thunderstorms. Tonight: A warm moist airmass to our south will be lifted up and over the very cool dome over the dvn cwa. This will be brought to our area by a a strengthening low level jet of 30-40 knots. On the nose of this jet there will be strong forcing/low level convergence which is noted on time height sections. Forecast soundings indicate PWAT's increasing to 1.50 inches, which is currently in se KS into sw MO as noted on SPC Meso Analysis page. GFS/ECMWF/HRRR/ESRL HRRR/NAMNEST all indicate several rounds of showers and embedded thunderstorms developing across the cwa this evening and overnight. This should begin to spread into our far sw counties by 00z (7 pm), and gradually working it's way northeast. With several rounds of showers and storms producing locally heavy rainfall, have mentioned this in the grids especially after midnight. With the very cool airmass and stable air in place the stronger storms should remain south of the cwa. Minimum temperatures will range from the mid 40s north to the lower 50s south. Saturday: Widespread showers and thunderstorms in the morning should gradually diminish to a scattered coverage by afternoon as the stronger forcing lifts northward. However, low pressure will be pushing northeast to about the Quad Cities later in the day with warmer air flowing northward ahead of this low and cold front. More showers and storms should develop during the afternoon and depending on amount of instability some of the storms may become strong to severe. This will be especially true east of the MS River ahead of the front. SPC continues with a marginal risk in our IL counties. One thing to note is the GFS is much farther east with the surface low compared to the past couple of days so any further shift to the east would confine any severe threat even farther to the east. This would also impact temperatures. For now we will forecast afternoon highs ranging from the lower 60s nw to the lower to mid 70s se. Rainfall amounts of 1 to 2 inches are likely across much of the dvn cwa tonight through Saturday. This will impact some rivers so refer to the hydrology section below. These rounds of MCS's coming from the southwest should stratify out as they push into the much cooler airmass in the cwa. Therefore, this looks to be more of a steady moderate to locally heavy rainfall situation rather than a flash flood situation. This would be similar to last night's/early this morning's event. .LONG TERM...(Saturday Night through Friday) ISSUED AT 315 PM CDT Fri May 19 2017 Saturday evening, as the low passes over the CWA, we will be mild and moist at lower levels, but will see the dry slot working through aloft. This will allow for a threat for thunderstorms, with a sheared environment. What is not certain is the amount of CAPE at that time. This low confidence forecast cannot rule out severe weather, but with the main triple point brushing the southeast 1/3, a window of hail, marginal wind, and small risk of tornado will need to be watched. By midnight, the occluding system will wrap cool air in and the dry slot will be over the entire area, ending the threat for significant rainfall. Sunday appears cool and cloudy, though dry. If any break up in the stratocu occurs, we could warm to the upper 60s, but in the end a forecast of upper 50s to lower 60s is a least error prone forecast high. Monday appears to have a dry morning, followed by increasing rain chances by later afternoon, as the next upper trof swings down into the Midwest. This energy will be dropping into the mean synoptic trof, and the strengthening that is shown on the GFS/GEM/NAM does not seem off base, but it prefers over the less amplified EC. In any case, a rainy Tuesday is possible, with highs cool again, possibly as cool as today's 50s. Beyond Tuesday night, northwest flow to zonal flow will bring passing waves to the north and south, which is a low confidence dry forecast for out area. Highs will continue to be below normal. ERVIN && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) ISSUED AT 649 PM CDT Fri May 19 2017 MVFR ceilings will lower to IFR at all sites this evening with a round of rain showers or drizzle this evening and then showers and possible thunderstorms toward morning. Thunderstorms lifting north out of Missouri will likely continue to weaken, but may affect BRL this evening. Brisk east winds, low clouds and developing light fog will linger through Saturday morning. As a low pressure system approaches from the southwest, scattered showers and thunderstorms will be possible by late afternoon and this is mentioned with PROB30 groups. This approaching system will also lead to decreasing winds that will veer to the southeast to south by late afternoon at CID, MLI and BRL. && .HYDROLOGY... Issued at 1259 PM CDT Fri May 19 2017 Rises are now forecast on area tributary river as well as the Mississippi River. The flow on the Mississippi River is routed from the north, with the higher flows arriving about 6 to 7 days from now. The tributaries are responding to recent rain, and forecast rains of 1 to 2 inches, thus we are going with watch products rather than warnings on portions of the Iowa River. With higher confidence on rises on the lower Mississippi than north, a watch has been issued for Keithsburg, and warnings going out for Gladstone and Burlington(cont). && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Ervin AVIATION...Sheets HYDROLOGY...Ervin
Hazardous weather outlook, May 19, 11:31 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1131 AM CDT Fri May 19 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1131 AM CDT Fri May 19 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are expected tonight with the main threat being lightning. A secondary risk is locally heavy rainfall. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There is another chance of thunderstorms Saturday afternoon and evening. There is a marginal risk of severe storms mainly east of the Mississippi River. There is a chance of thunderstorms Monday night and Tuesday. It is too early to determine the severe weather risk, but lightning will be a threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon or tonight. Haase
In the hours before
Local storm report, May 19, 3:04 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TORNADO 3 WNW DONAHUE 41.70N 90.72W
05/17/2017 F0 SCOTT IA NWS STORM SURVEY
A SQUALL LINE TORNADO CAUSED SPORADIC EF-0 DAMAGE ALONG
ITS TWO MILE PATH. NUMEROUS TREES WERE DAMAGED WITH A FEW
ROTTEN TREES SNAPPED. ROOFING DAMAGE TO A NEW HOME AND
GARAGE WERE NOTED AT THE BEGINNING OF THE PATH. THE PEAK
ESTIMATED WIND SPPED WAS 80 MPH ALONG A 2.14 MILE PATH
THAT WAS 25 YARDS WIDE. THE TORNADO WAS ON THE GROUND
FROM 744 TO 746 PM CDT.
&&
DCLocal storm report, May 19, 3:23 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HEAVY RAIN MARENGO 41.80N 92.07W
05/17/2017 E1.10 INCH IOWA IA TRAINED SPOTTER
WATER STANDING IN THE STREETS
0744 PM TORNADO 3 WNW DONAHUE 41.70N 90.72W
05/17/2017 F0 SCOTT IA NWS STORM SURVEY
A SQUALL LINE TORNADO CAUSED SPORADIC EF-0 DAMAGE ALONG
ITS TWO MILE PATH. NUMEROUS TREES WERE DAMAGED WITH A FEW
ROTTEN TREES SNAPPED. ROOFING DAMAGE TO A NEW HOME AND
GARAGE WERE NOTED AT THE BEGINNING OF THE PATH. THE PEAK
ESTIMATED WIND SPEED WAS 80 MPH ALONG A 2.14 MILE PATH
THAT WAS 25 YARDS WIDE. THE TORNADO WAS ON THE GROUND
FROM 744 TO 746 PM CDT.
&&
DCLocal storm report, May 19, 3:40 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 4 N GENESEO 41.51N 90.15W
05/17/2017 HENRY IL NWS STORM SURVEY
SEVERAL LARGE TREES BLOWN DOWN ALONG HIGHWAY 92 NORTH OF
GENESEO
0825 PM TSTM WND DMG 3 E COLONA 41.49N 90.29W
05/17/2017 HENRY IL OFFICIAL NWS OBS
NUMEROUS TREES AND SOME FAR OUTBUILDINGS BLOWN DOWN ALONG
ROUTE 6 BETWEEN COLONA AND GENESEO.
&&
ERVINLocal storm report, May 19, 3:50 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN 1 S SWISHER 41.82N 91.69W
05/19/2017 M1.30 INCH JOHNSON IA TRAINED SPOTTER
RAINFALL TOTAL SINCE 3 AM.
&&
DCLocal storm report, May 19, 4:56 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND DMG GALVA 41.17N 90.04W
05/17/2017 HENRY IL NWS STORM SURVEY
NUMEROUS TREES BLOWN OVER AND LIMBS BROKEN OFF IN GALVA.
TIME OF THE EVENT IS ESTIMATED FROM RADAR.
&&
DCLocal storm report, May 19, 8:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND DMG 2 W YARMOUTH 41.03N 91.36W
05/17/2017 DES MOINES IA TRAINED SPOTTER
RFD OF THUNDERSTORM BROUGHT DOWN TREE BRANCHES.
0940 PM TSTM WND DMG PROPHETSTOWN 41.67N 89.93W
05/17/2017 WHITESIDE IL NWS STORM SURVEY
TREE DAMAGE IN PHROPHETSTOWN.
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:12 PM CDT | River Flood Watch | DVN | Des Moines | 24 hr |
| May 20, 11:33 AM CDT | River Flood Warning | DVN | Des Moines | 20 days |
| May 20, 6:38 PM CDT | Special Weather Statement | DVN | Benton | 37 min |
Nearby
River Flood Warnings in Iowa, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.